Alert archive / New Mexico / High Wind Warnings in 2014
High Wind Warning 6, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Jan 29, 2014, 1:24 PM MST for Eddy County, New Mexico. It took effect at Jan 30, 2014, 7:00 AM MST. It was in force for 34 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 29, 2014, 1:24 PM MST (20:24 UTC)
- In effect from
- Jan 30, 2014, 7:00 AM MST
- Expired
- Jan 31, 2014, 5:00 PM MST
- In force
- 34 hr
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2409 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
547 WWUS74 KMAF 292024 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 224 PM CST WED JAN 29 2014 ...HIGH WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS THURSDAY THROUGH FRIDAY... .MOUNTAIN TOP WINDS WILL BE ON THE INCREASE THURSDAY THROUGH FRIDAY AS A JET SPEED MAXIMA MOVES NEAR THE MOUNTAINS. WEST AND SOUTHWEST WINDS WILL INCREASE IN MOST AREAS...BUT ESPECIALLY IN THE EXPOSED AREAS OF THE HIGHER ELEVATIONS AND IN FAVORABLY ALIGNED GAPS AND PASSES. EVEN THOUGH THE WARNING IS IN EFFECT THURSDAY THROUGH FRIDAY THERE WILL PROBABLY BE A LULL IN THE LOWER ELEVATIONS THURSDAY NIGHT AND FRIDAY MORNING. NMZ027-TXZ258-301130- /O.UPG.KMAF.HW.A.0004.140130T1200Z-140201T0000Z/ /O.NEW.KMAF.HW.W.0006.140130T1400Z-140201T0000Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 124 PM MST WED JAN 29 2014 ...HIGH WIND WARNING IN EFFECT FROM 7 AM THURSDAY TO 5 PM MST FRIDAY... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 7 AM THURSDAY TO 5 PM MST FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * EVENT...HIGH WINDS. * TIMING...7 AM MST THURSDAY THROUGH 5 PM MST FRIDAY. * WINDS...WEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 60 TO 70 MPH WILL BE POSSIBLE. * IMPACTS...TRAVEL THROUGH THE GUADALUPE MOUNTAINS INCLUDING GUADALUPE PASS MAY BE IMPACTED AND LOW FLYING AIRCRAFT MAY EXPERIENCE SEVERE TURBULENCE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
4 follow-up statements
775 WWUS74 KMAF 301056 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 456 AM CST THU JAN 30 2014 ...HIGH WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS TODAY THROUGH FRIDAY... .MOUNTAIN TOP WINDS WILL BE ON THE INCREASE TODAY THROUGH FRIDAY AS A JET SPEED MAXIMA MOVES NEAR THE MOUNTAINS. WEST AND SOUTHWEST WINDS WILL INCREASE IN MOST AREAS...BUT ESPECIALLY IN THE EXPOSED AREAS OF THE HIGHER ELEVATIONS AND IN FAVORABLY ALIGNED GAPS AND PASSES. EVEN THOUGH THE WARNING IS IN EFFECT TODAY THROUGH FRIDAY THERE WILL PROBABLY BE A LULL IN THE LOWER ELEVATIONS TONIGHT AND FRIDAY MORNING. NMZ027-TXZ258-302100- /O.CON.KMAF.HW.W.0006.140130T1400Z-140201T0000Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 356 AM MST THU JAN 30 2014 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 5 PM MST FRIDAY... * EVENT...HIGH WINDS. * TIMING...7 AM MST TODAY THROUGH 5 PM MST FRIDAY. * WINDS...WEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 60 TO 70 MPH WILL BE POSSIBLE. * IMPACTS...TRAVEL THROUGH THE GUADALUPE MOUNTAINS INCLUDING GUADALUPE PASS MAY BE IMPACTED AND LOW FLYING AIRCRAFT MAY EXPERIENCE SEVERE TURBULENCE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
934 WWUS74 KMAF 302037 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 237 PM CST THU JAN 30 2014 ...HIGH WINDS IN THE GUADALUPE MOUNTAINS THROUGH FRIDAY... .MOUNTAIN TOP WINDS HAVE INCREASED AS A JET SPEED MAXIMA HAS MOVED NEAR THE MOUNTAINS. WEST AND SOUTHWEST WINDS WILL STRONGEST IN THE EXPOSED AREAS OF THE HIGHER ELEVATIONS AND IN FAVORABLY ALIGNED GAPS AND PASSES. EVEN THOUGH THE WARNING IS IN EFFECT OVERNIGHT THROUGH FRIDAY THERE WILL PROBABLY BE A LULL IN THE WINDS IN THE LOWER ELEVATIONS TONIGHT AND FRIDAY MORNING. NMZ027-TXZ258-311130- /O.CON.KMAF.HW.W.0006.000000T0000Z-140201T0000Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 137 PM MST THU JAN 30 2014 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST FRIDAY... * EVENT...HIGH WINDS. * TIMING...THROUGH 5 PM MST FRIDAY. * WINDS...WEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 60 TO 70 MPH WILL BE POSSIBLE. * IMPACTS...TRAVEL THROUGH THE GUADALUPE MOUNTAINS INCLUDING GUADALUPE PASS MAY BE IMPACTED AND LOW FLYING AIRCRAFT MAY EXPERIENCE SEVERE TURBULENCE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
517 WWUS74 KMAF 311102 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 502 AM CST FRI JAN 31 2014 ...HIGH WINDS IN THE GUADALUPE MOUNTAINS TODAY... .MOUNTAIN TOP WINDS HAVE INCREASED AS A JET SPEED MAXIMA HAS MOVED NEAR THE MOUNTAINS. WEST AND SOUTHWEST WINDS WILL BE STRONGEST IN THE EXPOSED AREAS OF THE HIGHER ELEVATIONS AND IN FAVORABLY ALIGNED GAPS AND PASSES. CURRENTLY...THERE IS A LULL IN THE WINDS BUT WINDS ARE EXPECTED TO INCREASE LATER THIS MORNING. NMZ027-TXZ258-312100- /O.CON.KMAF.HW.W.0006.000000T0000Z-140201T0000Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 402 AM MST FRI JAN 31 2014 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * EVENT...HIGH WINDS. * TIMING...THROUGH 5 PM MST TODAY. * WINDS...WEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 60 TO 70 MPH WILL BE POSSIBLE. * IMPACTS...TRAVEL THROUGH THE GUADALUPE MOUNTAINS INCLUDING GUADALUPE PASS MAY BE IMPACTED AND LOW FLYING AIRCRAFT MAY EXPERIENCE SEVERE TURBULENCE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
047 WWUS74 KMAF 312109 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 309 PM CST FRI JAN 31 2014 ...HIGH WINDS TO CONTINUE OVER THE GUADALUPE MOUNTAINS THIS AFTERNOON... .STRONG WINDS CONTINUE OVER THE GUADALUPE MOUNTAINS FRIDAY AFTERNOON. SUSTAINED WINDS NEAR 40 MPH...AND GUSTS NEAR 60 MPH...ARE LIKELY... ESPECIALLY THROUGH GUADALUPE PASS AND ALONG MOUNTAIN RIDGE TOPS. DRIVERS OF HIGH PROFILE VEHICLES...SUCH AS TRACTOR TRAILERS AND RV/S...MAY EXPERIENCE CONTROL PROBLEMS TRAVELING THROUGH GUADALUPE PASS ON U.S. 62/180. LOOK FOR THESE STRONG WINDS TO DIMINISH SOMEWHAT TOWARD SUNSET. HOWEVER...WIND SPEEDS OF 20 TO 30 MPH CAN BE EXPECTED TO PERSIST THROUGH AT LEAST MIDNIGHT. NMZ027-TXZ258-010000- /O.CON.KMAF.HW.W.0006.000000T0000Z-140201T0000Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 209 PM MST FRI JAN 31 2014 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * EVENT...HIGH WINDS. * TIMING...THROUGH 5 PM MST TODAY. * WINDS...WEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH WILL BE POSSIBLE. * IMPACTS...TRAVEL THROUGH THE GUADALUPE MOUNTAINS INCLUDING GUADALUPE PASS MAY BE IMPACTED AND LOW FLYING AIRCRAFT MAY EXPERIENCE SEVERE TURBULENCE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Jan 29, 1:23 PM MST, 1 minute earlier.
Area forecast discussion, Jan 29, 1:23 PM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CST Wed Jan 29 2014
.DISCUSSION...
Primary focus for these next 60hrs will be the rapid warm-up and the
accompanied increased winds and fire wx concerns (see discussion
below for fire wx). Backing mid level flow Thur will serve to
intensify lee trough/surface low and associated tightening MSLP
gradient/pressure falls. Zonal flow to be established by Thur PM with
a 35-50kt 7h wind speed maxima across NM/W TX. By 21Z there will be
an 85h wind speed maxima from the Upper Trans Pecos across the PB,
and mixing along with the above said MSLP factors should be sufficient
for sustained winds of 20-30G35-45 mph across most of the plains.
Winds will be higher in the GDP Mtns per a 7h wind speed maxima
and the mtn wave signature seen in the NAM12 cross section. More
of the same Fri, although 85h wind speed maxima will be a little
farther n and MSLP gradient not as tight, but according to fcst
soundings PBL will be mixed higher. For now will opt to upgrade
high wind watch for GDP Mtns to a warning Thur-Fri. There will be
some lulls in lower elevations Thur night/Fri AM but winds are expected
to blow thru the night in hier elevations. Upper Trans Pecos/Van
Horn/Eddy/Lea Co/Davis Mtns may need an advisory for Thur/Fri per
latest MET data, especially for CNM/ATS/ROW (28-37Kts). Temperatures
of are interest too as they will be approximately 20 degrees above
normal Thur/Fri. 85h thermal ridge of 16-20C suggest highs of 75-83F,
even hier with downslope component. Cooler Sat as cold front slowly
"backdoors" in. High temperatures will still be above normal. High
winds may continue across the GDP Mtns though with 40kts still at
7h. Front does surge in Sun AM and a minor shrtwv trof moving across
NM may be sufficient to generate -RN/-SN across the SE NM/NW-E PB.
Highs will decrease more and 45-55 across the plains are reasonable.
Mon there is another shrtwv trof to w however GFS/ECMWF are not in
agreement, GFS is progressive and ECMWF is slower/farther s. Both
do develop precip however, moreso with ECMWF. For now will make
little change to current fcst which already has low PoPs Tue. It
is noted that if ECMWF verifies there would be SN Tue and the
latest 12Z ECMWF has trend a little farther n.
&&
.FIRE WEATHER...
Critical fire weather conditions are expected across southeast New
Mexico and much of west Texas Thursday afternoon. Swift zonal flow
aloft will intensify a surface lee low pressure system across
eastern New Mexico. Surface to 500 millibar gradient supports at
least 20 mph winds for several hours in the afternoon across much
of the area and rh/s should drop to 8 to 15 percent due to
unseasonable warm temperatures and dry downsloping southwest
winds. Conditions should ease by early evening with onset of
diurnal cooling.
More zonal flow expected Friday afternoon and the surface lee trough
will remain anchored across eastern New Mexico with much above normal
temperatures continuing. The main difference Friday as opposed to
Thursday will be a further north displacement of the 850 to 700
millibar wind maximum. For this reason have confined a Fire
Weather Watch to the southeast New plains and Guadalupe Mountains
for mainly Friday afternoon. There is a chance that the watch may
need to be extended further east across the northwest Permian
Basin. Later shifts will need to monitor.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 32 79 42 78 / 0 0 0 0
BIG SPRING TX 29 79 41 81 / 0 0 0 0
CARLSBAD NM 28 82 46 85 / 0 0 0 0
DRYDEN TX 31 70 42 78 / 0 0 0 0
FORT STOCKTON TX 44 87 50 84 / 0 0 0 0
GUADALUPE PASS TX 44 70 47 70 / 0 0 0 0
HOBBS NM 26 78 40 76 / 0 0 0 0
MARFA TX 26 73 33 75 / 0 0 0 0
MIDLAND INTL AIRPORT TX 33 80 42 80 / 0 0 0 0
ODESSA TX 35 80 43 79 / 0 0 0 0
WINK TX 27 83 41 84 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING from 11 AM to 5 PM MST Thursday FOR THE
FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...
Southeast Plains/BLM Roswell/LNZ.
HIGH WIND WARNING from 7 AM Thursday to 5 PM MST Friday FOR THE
FOLLOWING ZONES... Guadalupe Mountains of Eddy County.
FIRE WEATHER WATCH from Friday morning through Friday afternoon
FOR THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
NF/LNZ...Southeast Plains/BLM Roswell/LNZ.
TX...RED FLAG WARNING from Noon CST /11 AM MST/ to 6 PM CST /5 PM
MST/ Thursday FOR THE FOLLOWING ZONES... Andrews...Borden...
Crane...Davis/Apache Mountains Area...Dawson...Ector...
Gaines...Glasscock...Guadalupe Mountains...Howard...
Loving...Marfa Plateau...Martin...Midland...Mitchell...
Pecos...Reagan...Reeves County and Upper Trans Pecos...
Scurry...Upton...Van Horn and Highway 54 Corridor...Ward...
Winkler.
HIGH WIND WARNING from 7 AM Thursday to 5 PM MST Friday FOR THE
FOLLOWING ZONES... Guadalupe Mountains.
FIRE WEATHER WATCH from Friday morning through Friday afternoon
FOR THE FOLLOWING ZONES... Guadalupe Mountains.
&&Hazardous weather outlook, Jan 29, 5:29 AM MST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 629 AM CST WED JAN 29 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301230- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 629 AM CST WED JAN 29 2014 /529 AM MST WED JAN 29 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS SOUTHEAST NEW MEXICO AND PARTS OF WEST TEXAS THURSDAY AND FRIDAY AND A FIRE WEATHER WATCH REMAINS IN EFFECT FOR THURSDAY. STRONG WINDS ARE POSSIBLE THURSDAY AND FRIDAY IN THE GUADALUPE MOUNTAINS AND A HIGH WIND WATCH IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 1:23 PM MST | Fire Weather Watch | MAF | Loving, Ward, Winkler | 39 hr |
| Jan 29, 1:23 PM MST | Red Flag Warning | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 12 more | 28 hr |
Nearby
High Wind Warnings in New Mexico, 2014High Wind Warnings in Texas, 2014Every high wind warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.